In the middle of some afternoons, I get a little MS fatigued. This happens especially when the morning hours are active. The fatigue is pretty easy to identify as MS related because the legs will experience some tremors and simple cognitive activity like conversations become disconnected. I refer to this situation as twilight fatigue. Since the event happens in the afternoon, the name is not related to the sun, but rather to the experience is associated with an actual twilight where the body begins to feel the natural approaching need for rest.
When twilight fatigue happens, often I will take aspirin before resting. Use of the aspirin improves my recovery time. When I asked my neurologist about it he responded that years ago before the current drugs, aspirin was one of the optional treatments. He mentioned since aspirin is a nonsteroidal anti-inflammatory drug (NSAID) sometimes it was used for fatigue because there were limited choices. Perhaps the combination of rest and the drug may be the systemic activity that helps reduce the fatigue effects. Aspirin itself has risks.
It was by happenstance that I took the aspirin during a twilight fatigue event. I recall that in addition to the fatigue, I also had a slight headache. Being MS aware, the effect was noticeable. Over the years, I have had many opportunities to confirm the effect.
After reading about MS and aspirin, besides all the warning, the one caution that struck me was to avoid buffered aspirin that has aluminum.
This article is very comprehensive.
https://bmcmedicine.biomedcentral.com/a ... 015-0394-4
I tried taking 81 mg/day for a few weeks or so on a couple of occasions. Both times it caused me to get quite a bit of spontaneous bruising on my arms so I stopped taking it.msthunk wrote:What experiences do people have with MS and aspirin?
There was a MSer who lived in Manhattan and worked as a high-pressure stockbroker. Other than the MS he was in good health. Every morning on the way into his office building he would stop at the first-floor coffee shop and order a large hot coffee. While sitting at his desk drinking the coffee he perked up for a while then he started to get fatigued. To get perked up again he goes back to the coffee shop for another hot coffee. Returning to work, the same thing happened, the coffee perked him up soon the fatigue returns. Because the job demand high attention, thought the day, he drank many cups of coffee.
At his next neurologist visit he mentions the coffee and fatigue problem. The neurologist responded, “You know being outside in the heat can cause fatigue. Drinking hot coffee also raised your body temperature from the inside to cause fatigue. Drink iced coffee.” So he did.
As folklore, the story may have no basis, but the outside-inside heat fatigue sources appealed to me.
Caffeine is not on the ingredient list of the aspirin I took.koneall wrote:I didn't know aspirin had caffeine.
I've had headaches from drinking too much caffeine. It's a vicious cycle.koneall wrote:I have MS and APS. APS causes pulmonary emboli as well as DVT. I don't take nsaids but prescribed medication makes me so tired I'm drinking a lot of coffee morning and afternoon. Headache most mornings responds to Tylenol.
- Volunteer Moderator
- Posts: 798
- Joined: Sat Jul 15, 2006 2:00 pm
- Location: midwest U.S.
Aspirin itself does NOT have caffeine in it, although many OTC pain relievers do add caffeine to give it a little boost. For example, Excedrin (or its generic equivalents) has 250 mg aspirin, 250 mg acetaminophen, and 65 mg of caffeine. I've always considered it a miracle drug, myself, although I don't take it now.Snoopy wrote:Hi msthunk,
More than likely aspirini helps due to the caffeine in it. Many with MS use caffeine to help with fatigue.
Anyway, please read the labels of any OTC med you take! All of those ingredients have side effects of their own, and are also found in many other OTC meds like cold meds.
I'm trying to find a balance of meds for pain myself, due to my own multiple medical conditions -- not just MS. Overuse of Tylenol (acetaminophen) can cause liver problems, aspirin (NSAIDs) stomach problems. And I just found out I have a new tiny ulcer...
But, I've also found out that since I try to take the least amount at a time of pain meds -- mostly Tylenol -- a small amount of (buffered) aspirin (about 81 mg) in the evening (WITH A MEAL) really is an amazing remedy for that accumulated pain & fatigue that hits me at that time of day. I also keep caffeine around and cut all of this up in little pieces as needed. (Being med-phobic, I seldom take a whole pill of anything. )
And again: Please read the labels of any OTC med you take!
- Similar Topics
- Last post
- 2 Replies
- 624 Views
Last post by Petr75
Fri Jul 05, 2019 1:04 am
- 3 Replies
- 1684 Views
Last post by TraciLT
Mon Nov 18, 2019 12:05 pm
- 0 Replies
- 319 Views
Last post by Petr75
Sun Feb 24, 2019 1:17 am
- 0 Replies
- 571 Views
Last post by Petr75
Sat Oct 12, 2019 2:45 am
- 4 Replies
- 901 Views
Last post by robbie
Wed Nov 06, 2019 10:29 am